Kentucky, 2008

Hail and Damaging Winds in Kentucky, June 1, 2008

June 1, 2008 · NWS JKL · 8 events in 5 counties and zones

A nearly stationary front was stretched along the Ohio River. Severe thunderstorms developed to the south of the front during the afternoon hours of June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A nearly stationary front was stretched along the Ohio River. Severe thunderstorms developed to the south of the front during the afternoon hours of June 1st. Some of the storms produced hail the size of quarters, with strong wind gusts bringing down trees across part of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 3:50 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 1, 3:50 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT SUN JUN 1 2008

.SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED

MCS HAS REMAINED TO OUR SOUTH AND WEST. ENOUGH INSTABILITY REMAINS
FOR WIDELY SCATTERED THUNDERSTORMS THROUGH THE REMAINDER OF THE
MORNING BUT SEVERE THREAT APPEARS TO HAVE ENDED AND WATCH HAS BEEN
CANCELLED FOR ALL OF OUR COUNTIES. NO OTHER CHANGES MADE...

SURFACE COLD FRONT DRAPED ACROSS THE BLUEGRASS STATE WILL DROP TO
OUR SOUTH TODAY. THE AIRMASS THIS AFTERNOON DOES BECOME A LITTLE
UNSTABLE EVEN WITH THE DRIER AIRMASS FILTERING IN BEHIND THE FRONT
AND WEAK UPPER LEVEL IMPULSES DIVING DOWN IN THE DEVELOPING
NORTHWEST FLOW ALOFT MAY FIRE A FEW STORMS. THUS AT LEAST SLIGHT
CHANCE POPS WILL BE INCLUDED AREAWIDE THROUGH THE AFTERNOON.
OTHERWISE... WEAK SURFACE HIGH BUILDS IN WITH DRY CONDITIONS
ANTICIPATED LATE TONIGHT INTO MONDAY EVENING.

PROGS INDICATE ANOTHER FRONT WILL DROP SOUTHEAST INTO THE OHIO
VALLEY BY LATE MONDAY NIGHT. THIS ALONG WITH INCREASING MOISTURE
RETURN WEST OF THE APPALACHIANS INTO THE UPPER MIDWEST WILL LIKELY
RESULT IN MCS DEVELOPMENT SOMEWHERE TO OUR NORTHWEST LATE MONDAY
NIGHT. PROGS IN AGREEMENT THIS ACTIVITY WILL PROGRESS EASTWARD
REMAINING TO OUR NORTH... BUT NOT VERY CONFIDENT OF THIS SO WILL
MAINTAIN SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA LATE MONDAY
NIGHT INTO TUESDAY.

AS FOR TEMPERATURES... WILL CONTINUE TO FAVOR THE COOLEST GUIDANCE
NUMBERS FOR HIGHS... OR EVEN GO A DEGREE OR TWO LOWER THROUGH THE
PERIOD BASED ON RECENT MOS PERFORMANCE. A BLEND FOR LOWS LOOKED
REASONABLE. A SLIGHTLY COOLER AND DRIER AIRMASS WILL ADVECT IN
BEHIND THE FRONT LATER TODAY AND TONIGHT BUT THIS APPEARS TO MODIFY
QUICKLY WITH HIGHS WARMING BACK WELL INTO THE 80S BY TUESDAY.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

THERE IS GENERAL MODEL AGREEMENT THAT A TROUGH WILL CARVE OUT IN THE
WESTERN AND CENTRAL CONUS...WHILE RIDGING TAKES PLACE ACROSS THE
EASTERN CONUS. A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST
ON TUESDAY NIGHT INTO WEDNESDAY...BEFORE BECOMING QUASI-STATIONARY
AND EVENTUALLY RETURNING NORTH AS A WARM FRONT BY THURSDAY. HAVE
MAINTAINED AT LEAST LOW CHANCE POPS IN THROUGH WEDNESDAY NIGHT WITH
THIS FRONTAL BOUNDARY NEAR THE FORECAST AREA. RIDGING AND SUMMER-
LIKE TEMPERATURES TAKE PLACE THEREAFTER...WITH A WEAK COLD FRONT
APPROACHING BY SATURDAY AND PERHAPS PROVIDING ENOUGH MOISTURE RETURN
FOR AN ISOLATED SHOWER OR STORM IN THE AFTERNOON. TEMPERATURES WERE
NUDGED UPWARDS EACH PERIOD IN GENERAL AGREEMENT WITH THE 01/00Z GFSX
MOS NUMBERS...WHICH LOOK VERY GOOD CONSIDERING THE AIRMASS PROGGED
TO BE OVERHEAD THROUGH THE PERIOD.

&&

.AVIATION.../06Z TO 06Z/

MOSTLY CLEAR TO CLEAR SKIES HAVE ALLOWED MOSTLY MVFR FOG TO FORM IN
SOME OF THE VALLEY LOCATIONS...THOUGH LOCATIONS THAT RECEIVED RAIN ON
SAT SUCH AS EKQ AND WILLIAMSBURG HAVE BEEN LOWER. THIS SHOULD
DISSIPATE AS REMNANTS OF CONVECTION NOW OVER CENTRAL KY MOVE INTO THE
AREA BETWEEN 7Z AND 8Z. THE CLOUD COVER AND RAIN SHOULD HELP TO
DISSIPATE ANY FOG AT THAT TIME. OTHERWISE...WENT WITH ABOUT A 2 HOUR
PERIOD OF MVFR AS THE SHRA/ISOLATED THUNDER AFFECT THE TAF SITES.
AREAS SUCH AS EKQ WILL PROBABLY EXPERIENCE MUCH LOWER PREVAILING
CONDITIONS. OTHERWISE...WITH ONLY CHANCE POPS FOR TOMORROW...CARRIED
VFR CIGS WITH A CB CLOUD GROUP AND VCSH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE
LONG TERM...GEOGERIAN/ABE
AVIATION...JP
Hazardous weather outlook, Jun 1, 3:44 AM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
444 AM EDT SUN JUN 1 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
444 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY INTO THE EARLY EVENING HOURS. SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT AND THEN AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Floyd

When
June 1, 4:58 AM EST to 5:03 AM EST
Where
Floyd County, 5 mi SE of Prestonsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.619, -82.715

Hail the size of quarters fell for nearly 5 minutes.

Thunderstorm Wind, Breathitt

When
June 1, 5:00 AM EST to 5:05 AM EST
Where
Breathitt County, Rousseau
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.600, -83.230

Multiple trees were blown down by thunderstorm wind gusts near Rousseau along Highway 30.

Thunderstorm Wind, Wayne

When
June 1, 5:18 AM EST to 5:23 AM EST
Where
Wayne County, 1 mi N of Hidalgo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.745, -84.930

One tree was blown across highway 834.

Thunderstorm Wind, Lee

When
June 1, 5:24 AM EST to 5:29 AM EST
Where
Lee County, 1 mi SW of Beattyville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
37.570, -83.733

A tree fell on a power line on South Fork Road near Highway 11 South.

Hail, Breathitt

When
June 1, 5:33 AM EST to 5:38 AM EST
Where
Breathitt County, 2 mi W of Oakdale
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -83.556

Thunderstorm Wind, Breathitt

When
June 1, 5:50 AM EST to 5:55 AM EST
Where
Breathitt County, Quicksand
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
37.530, -83.350

Several trees were blown down across Highway 1098 by thunderstorm wind gusts.

Thunderstorm Wind, Pike

When
June 1, 5:54 AM EST to 5:59 AM EST
Where
Pike County, 1 mi S of Turkey Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.656, -82.320

A tree was blown down on Highway 292 near the South Williamson flood wall. Another tree was blown down on Highway 612 just south of Highway 292.

Hail, Pike

When
June 1, 6:08 AM EST to 6:13 AM EST
Where
Pike County, 2 mi SE of Shelbiana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.410, -82.474

Nickel size hail fell at both Collins and Rossy Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108373, 108375, 108376, 108378, 108380, 108381, 108383, 108385.